Alert archive / New Jersey / Special Marine Warnings in 2017

Special Marine Warning 12, NWS Philadelphia/Mount Holly

March 8, 2017

NWS Philadelphia/Mount Holly issued this special marine warning at Mar 8, 2017, 4:38 AM EST. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2017, 4:38 AM EST (09:38 UTC)
Expired
Mar 8, 2017, 6:15 AM EST
In force
97 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Dover AFB radar (KDOX), 59 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WHUS51 KPHI 080938
SMWPHI
ANZ430-431-081115-
/O.NEW.KPHI.MA.W.0012.170308T0938Z-170308T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 AM EST WED MAR 8 2017

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ  HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  DELAWARE BAY...

* UNTIL 615 AM EST

* AT 437 AM EST...A FRONT WAS LOCATED ALONG A LINE EXTENDING FROM 25
  NM NORTH OF PEA PATCH ISLAND TO 16 NM EAST OF ROCK HALL...MOVING
  EAST AT 25 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  BROWN SHOAL LIGHT...FOURTEEN FOOT BANK LIGHT...SLAUGHTER BEACH...
  CAPE HENLOPEN...EAST POINT...WOODLAND BEACH...STONY POINT...
  MIAH MAULL LIGHT...SHIP JOHN SHOAL LIGHT...
  BRANDYWINE SHOAL LIGHT...REEDY POINT...FORTESQUE BEACH...
  SEA BREEZE...PEA PATCH ISLAND AND CROSS LEDGE LIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR IMMEDIATELY AS GUSTY WINDS AND HIGH WAVES ARE
EXPECTED.

&&

LAT...LON 3974 7553 3962 7554 3960 7538 3948 7550
      3946 7537 3938 7538 3943 7522 3933 7526
      3923 7505 3939 7504 3932 7495 3921 7500
      3911 7486 3879 7509 3878 7526 3918 7542
      3924 7558 3927 7547 3964 7562
TIME...MOT...LOC 0937Z 291DEG 23KT 4001 7547 3915 7591 

HAIL...0.00IN
WIND...>34KTS

$$

PO
2 follow-up statements
241 
FZUS71 KPHI 080942
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
442 AM EST WED MAR 8 2017

ANZ430-431-081115-
/O.CON.KPHI.MA.W.0012.000000T0000Z-170308T1115Z/
442 AM EST WED MAR 8 2017

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 615 AM EST...

FOR THE FOLLOWING AREAS...
DELAWARE BAY...

AT 441 AM EST...A FRONT WAS LOCATED ALONG A LINE EXTENDING FROM 25 NM
NORTHEAST OF PEA PATCH ISLAND TO 15 NM WEST OF BOWERS BEACH...MOVING
EAST AT 25 KNOTS.

HAZARD...WINDS WILL SHIFT TO WEST AND GUST TO 34 KNOTS OR GREATER. 

SOURCE...RADAR INDICATED. 

IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
         SUDDENLY HIGHER WAVES. 

LOCATIONS IMPACTED INCLUDE...
BROWN SHOAL LIGHT...FOURTEEN FOOT BANK LIGHT...SLAUGHTER BEACH...
CAPE HENLOPEN...EAST POINT...WOODLAND BEACH...STONY POINT...
MIAH MAULL LIGHT...SHIP JOHN SHOAL LIGHT...BRANDYWINE SHOAL LIGHT...
REEDY POINT...FORTESQUE BEACH...SEA BREEZE...
PEA PATCH ISLAND AND CROSS LEDGE LIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR IMMEDIATELY AS GUSTY WINDS AND HIGH WAVES ARE
EXPECTED.

&&

LAT...LON 3974 7553 3962 7554 3960 7538 3948 7550
      3946 7537 3938 7538 3943 7522 3933 7526
      3923 7505 3939 7504 3932 7495 3921 7500
      3911 7486 3879 7509 3878 7526 3918 7542
      3924 7558 3927 7547 3964 7562
TIME...MOT...LOC 0941Z 291DEG 23KT 3996 7529 3910 7573 

HAIL...0.00IN
WIND...>34KTS

$$

PO
858 
FZUS71 KPHI 081049
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
549 AM EST WED MAR 8 2017

ANZ430-431-081056-
/O.CAN.KPHI.MA.W.0012.000000T0000Z-170308T1115Z/
549 AM EST WED MAR 8 2017

...THE SPECIAL MARINE WARNING IS CANCELLED...

THE AFFECTED AREAS WERE... 
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE...
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE...

THE FRONT HAS QUICKLY MOVED SOUTHEAST OUT OF THE WARNED AREA AND 
NO LONGER POSES A SIGNIFICANT THREAT TO BOATERS. A FEW WIND GUSTS UP 
TO 25 KNOTS ARE STILL POSSIBLE OVER THE NEXT HOUR.  

LAT...LON 3974 7553 3962 7554 3960 7538 3948 7550
      3946 7537 3938 7538 3943 7522 3933 7526
      3923 7505 3939 7504 3932 7495 3921 7500
      3911 7486 3879 7509 3878 7526 3918 7542
      3924 7558 3927 7547 3964 7562
TIME...MOT...LOC 1050Z 291DEG 23KT 3980 7476 3894 7520 

$$

PO

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Mar 8, 3:30 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 8, 3:30 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
330 AM EST Wed Mar 8 2017

.SYNOPSIS...
A cold front will cross the area this morning. It will be followed
by high pressure which will cross south of the area tonight and
Thursday. A cold front will move across the area Thursday and a weak
area of low pressure will move along it Thursday night and Friday.
More high pressure will follow for the early part of the weekend.
Another low pressure system will cross south of the area Saturday
night and Sunday. Another system may affect the area early next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A cold front, which progressed eastward through upstate NY, central
PA and DC region overnight, was located on the western doorstep of
our forecast area at 3 AM. The front will continue to move through
our region early this morning and off the coast by around sunrise.

The last of the showers along and just ahead of the cold front will
move through the area during the dawn hours this morning.  A
weakening trend was noted on radar overnight as this area of showers
progressed downstream. PoPs then sharply decrease from west to east
this morning behind the front with the bulk of the showers expected
to be moving off the coast not too long after sunrise.

The fropa will be marked by an abrupt wind shift from S-SWly to NW
early this morning. Upstream ASOS/AWOS observations show gusty NW
winds of 25-35 mph developing immediately behind the front in
concert with rapid pressure rises. BUFKIT soundings from hi-res
models (HRRR/RAP/NAM4km) seem to be capturing this brief (1-2 hr)
period of gusty winds. The winds should then back more out of the
west and weaken temporarily toward mid morning.

Forecast soundings indicate very deep mixing in the boundary layer
this afternoon will be aided by strong large-scale subsidence,
downsloping flow off the mountains, and maximum surface heating
under sunny skies. With mixing layer heights peaking to 750-700 mb
(7-9 kft AGL) and winds at the top of the boundary layer
strengthening  late in the day (between 21-00Z), there is a concern
for 45-50 mph wind gusts between about 4 PM and sunset (around 6
PM). However, opted to not issue a Wind Advisory since the arrival
of the stronger 40+ kt winds at the top of the boundary layer looks
to occur just after peak heating hours. Also, low-level CAA is
absent with winds backing more SWly late in the day. In this setup,
envision gusts greater than 45 mph to be more of an isolated
occurrence for a brief window.

Very mild temperatures overnight ranging from 55-60F (cooler north
toward I-80) will drop 10-15F this morning in response to strong CAA
immediately behind the front. Temperatures should then rebound
considerably this afternoon with afternoon highs in the lower 60s
for a majority of the forecast area; cooler in the 50s across the
higher terrain N/W of the Fall Line and only upper 40s in the
southern Poconos.

Increasing clouds are anticipated during the mid to late afternoon
north of I-78 as mid-level shortwave trough passes just to our
north. Cannot rule out an isolated shower in the southern
Poconos. Elsewhere, PoPs are zero.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Low pressure will move into Hudson Bay while high pressure remains
anchored over the Southeast U.S. The pressure gradient in between
these two systems will lead to a continuation of W-SWly breeze
around 10-15 mph for most of the night. However, the stronger gusts
will quickly diminish this evening with the loss of daytime mixing.

Clear skies are expected for most of the night before high clouds
start to stream in from the west late.

Low temperatures range from the low to mid 30s in northeastern PA
and northwestern NJ to lower 40s along and east of I-95.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
There are several systems that could affect our region during the
longer term part of the fcst. The run to run consistency of the
operational models is somewhat less than optimal, so confid in the
exact details is not the best.

Fair weather with mild temperatures Thursday as a cold front crosses
the area during the afternoon. High temperatures will be 5 to 10
degrees above normal. Increasing clouds will occur Thursday evening
as the slow moving front will cause moisture to focus along it. A
weak low will develop and move along the front Thu night and Friday
with a batch of precipitation expected to develop along the areas
where temperatures will be close to the rain/snow category. We have
sided with a WPC and the previous fcst with the upcoming totals, wit
our present fcst only a little less than what was previously there.
The ground may still be rather warm during the precip, and this may
limit accumulations some. Precipitation ends from W to E during the
late morning and early afternoon. Colder air arrives with
temperatures beginning a several day period of below normal.

Fri night and Saturday will have dry weather and cold temperatures
as strong high pressure builds down from the north. Highs Sat will
only be in the 20s north and low/mid 30s S/E.

Another low pressure system will move south of the area Sat night
and Sunday. The models continue to trend towards keeping significant
qpf away from our area. Still, some light snow may occur across srn
NJ and Delmarva. Pops only in the slgt chc or low chc range attm.
Continued cold.

More high pressure and dry weather for Sat night and Sunday.
Temperatures continue below normal.

Several models showing low pressure along the east coast next mon
and into Tue. The low looks rather deep on the GFS and deepening and
further west on the EC model. Either way the higher chc pops in the
grids look good for now. Temperatures will have begun to moderate by
then, p-type issues will probably make the fcst for this period
interesting when we get closer to it.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Currently VFR overnight except MVFR at ABE due to BR. CIGs may
briefly lower to MVFR from west to east between 09-11Z with showers
moving thru just before a cold front arrives. Skies clear quickly
from west to east after sunrise. VFR today and tonight with minimal
cloud cover.

S-SW winds 10-15 kt with isolated gusts to 25 kt will quickly shift
to NW between 10-12Z in wake of cold fropa. NW winds may briefly
gust to around 25 kt just behind the front. Winds then back slightly
out of the W toward midday and eventually SW by late afternoon. Deep
mixing will promote frequent gusts of around 25 kt by this
afternoon. Sustained W-SW winds strengthen to 15-20 kt between 21-
00Z. Frequent gusts to around 30 kt are likely during this time.
However, with deep mixing, there is a potential to see a few gusts
between 35-40 kt just before sunset. Did not put these higher gusts
in the 06Z TAFs with these gusts expected to be more isolated.

OUTLOOK...

Thu/Thu evening...VFR. Increasing clouds late.
Thu night/Fri morning...Restrictions in rain/snow and lower
  cigs.
Fri afternoon/Sat...Mostly VFR.
Sat night/Sun...VFR most areas but few restrictions possible
  DE/neMD and srn NJ with a chance for snow.

&&

.MARINE...
SCA was extended thru tonight for the coastal waters and thru early
this evening for the Delaware Bay. S-SW winds currently ahead of a
cold front are gusting occasionally to around 25 kt. Winds should
generally weaken to below 25 kt later this morning behind the front
but seas will remain elevated around 5 ft.

For this afternoon, deeper mixing on land will likely result in 25-
30 kt gusts in our nearshore waters. The gust potential this
afternoon diminishes sharply once you go beyond a few miles away
from the coast, owing to stable mixing profiles over the cooler
waters.

For tonight, wind gusts should then diminish near the coast early
this evening with the loss of heating on land. W winds are forecast
to increase to around 20 kt with gusts to 25 kt farther
offshore.

&&

.FIRE WEATHER...
After collaboration with our state fire partners and surrounding
weather forecast offices, we favored a Special Weather Statement
over a Red Flag Watch, to address the fire weather concerns today.
While sustained winds will reach 20 mph with gusts up to 35 mph,
along with RH values in the low- mid 20s, from late morning into
the evening, increased soil moisture is expected to inhibit wildfire
spread.

Thursday...Winds will not be quite as strong. Generally from
the west at 10-15 MPH with 20-25 MPH gusts. Min RH values will
range from 25-30 percent.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 AM EST this morning for ANZ430-
     431-450>455.
     Small Craft Advisory from 6 AM to noon EST Thursday for
     ANZ450>453.

&&

Synopsis...O'Hara
Near Term...Klein
Short Term...Klein
Long Term...O'Hara
Aviation...Klein/O'Hara
Marine...Klein/O'Hara
Fire Weather...
Hazardous weather outlook, Mar 8, 4:08 AM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
408 AM EST Wed Mar 8 2017

NJZ001-007>010-PAZ054-055-060>062-101-103-105-090915-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Upper Bucks-
408 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated wind gusts up to 45 mph are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snow is possible Thursday night through Friday morning,
with the heaviest of the snow falling during the Friday morning
commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ012>022-025>027-PAZ070-071-102-104-106-090915-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Coastal Atlantic-Coastal Ocean-Southeastern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
408 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated wind gusts up to 45 mph are possible this afternoon.

There is an enhanced risk for Fire weather concerns today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snow is possible Thursday night through Friday morning,
with the heaviest of the snow falling during the Friday morning
commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002>004-MDZ015-019-020-NJZ023-024-090915-
Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline-
Cape May-Atlantic Coastal Cape May-
408 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...Today and Tonight.

Isolated wind gusts up to 45 mph are possible this afternoon.

There is an enhanced risk for Fire weather concerns today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions could approach Red Flag Warning criteria Thursday.

Accumulating snowfall is possible late Saturday night and Sunday but
there is still a large degree of uncertainty regarding the track of
low pressure that could potentially bring snow to the area.
Therefore, please continue to monitor updates to the forecast as
details hopefully become more evident later in this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-MDZ008-012-090915-
New Castle-Cecil-Kent MD-
408 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for northern Delaware and
northeast Maryland.

.DAY ONE...Today and Tonight.

Isolated wind gusts up to 45 mph are possible this afternoon.

There is an enhanced risk for Fire weather concerns today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for light snowfall accumulations late Thursday
night and Friday. Precipitation would likely start as rain Thursday
night but change to snow from north to south late in the night into
Friday morning as colder air moves into the area.

Another potential for accumulating snowfall exists on Sunday but
there is still a large degree of uncertainty regarding the track of
low pressure that could bring snow to the area. Therefore, please
continue to monitor updates to the forecast as details hopefully
become more evident later in this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450>455-090915-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
408 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

The probability for hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Westerly winds may gust to near gale force early Thursday,
particularly in the coastal waters of New Jersey.

Northwest gales are possible Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-090915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
408 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Westerly winds may gust to near gale force early Thursday,
particularly in the coastal waters of New Jersey.

Northwest gales are possible Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 8:53 PM ESTSmall Craft AdvisoryPHI23 hr
Mar 8, 5:04 AM ESTSpecial Marine WarningPHI116 min
Mar 8, 5:44 AM ESTSpecial Weather StatementPHIAtlantic, Burlington, Cape May, Monmouth, Ocean31 min
Mar 8, 6:52 AM ESTSpecial Marine WarningPHI38 min

Nearby

Special Marine Warnings in New Jersey, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.